People’s Pharmacy: Ask barista to let you handle the lid
Q. I love the lattes from the local coffee shop. I usually grab a cup on my way to the office. What I don’t like is when the barista slaps the lid on my cup. She uses the palm of her hand to snap it closed.
I worry that this is unsanitary, since I like to sip my coffee through the spillproof lid. Am I being paranoid?
A. As far as we can tell, there has been no research on coffee-cup lid contamination. If the barista also is handling money, that could facilitate the spread of germs. It is unrealistic to expect a server to wash hands between every cup of coffee, but it is certainly reasonable to ask to put your own lid on your coffee cup.
Q. When I was 54, I was put on Crestor, then Lipitor, to lower cholesterol. Within weeks, I could not finish my sentences. It was awful; you don’t have to be OLD to have dementia symptoms caused by medication.
I started to suspect the Lipitor and stopped taking it. I got better, but when I started back on it at my doctor’s insistence, I was right back where I’d been before. I had such short-term memory problems that I couldn’t finish my sentences properly. I also ached all over, right down to my bones. I finally quit taking it and am doing fine.
A. We’ve been hearing about word scramble and memory problems related to statins for more than a decade. This issue remains controversial, but there are reports like yours cropping up in the medical literature (Pharmacotherapy, July 2009).
There are many ways to lower blood lipids without statins, so we are sending you our Guide to Cholesterol Control and Heart Health for more details. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (61 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. C-8, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.
Muscle pain and weakness are recognized statin side effects. Many people find they are not able to tolerate these complications.
Q. I have been troubled with eczema for the past two years, with the worst outbreaks happening between September and June. I figured it had to do with colder, drier weather.
Then I read a comment from a reader of your column about a reaction to his dental bridge. I don’t have dental work, but it got me thinking. I received a watch for Christmas two years ago, and the eczema began around March.
Since I am off during the summer (I work for a school), I don’t wear the watch then. I immediately took it off, and within three weeks my eczema has completely cleared up. I don’t know what metal is in the watch, but I won’t wear it anymore.
A. Eczema can be very hard to treat. Many people suffer dry, red, itchy skin, especially when the heat comes on at this time of year. Moisturizers can help, but rarely solve the problem. The link between nickel allergy and eczema has been controversial, but if giving up your watch continues to help your skin, this seems like a pragmatic solution.
Q. My fingernails began to break and peel, so I ordered a product to strengthen them. I discovered upon reading the ingredients that it contains formaldehyde. Can this possibly be safe to use?
A. Some people develop contact dermatitis (a type of allergic reaction) in response to formaldehyde. What’s more, formaldehyde “hardens” nails by drying them, which often makes them brittle.